✓Intracystic bleomycin therapy has been proposed as a treatment for predominantly cystic craniopharyngioma. The risks of using this therapy, however, have not been clearly identified. The authors report on three children treated with intracystic bleomycin who developed initially mild symptoms during their course of therapy. They describe the neuroimaging findings from computed tomography (CT) scans and magnetic resonance (MR) images and the medical management of these three cases.
Two patients in whom craniopharyngioma was recently diagnosed and one patient with recurrent craniopharyngioma were treated with a course of 3 mg of intracystic bleomycin three times a week for 5 weeks, followed by once every week for 10 weeks. All patients had a negative reservoir permeability test prior to beginning intracystic bleomycin therapy. Patients were asymptomatic or had mild symptoms at the time of neuroimaging.
Magnetic resonance images revealed extensive vasogenic edema surrounding the cyst in all three patients, consistent with signs of bleomycin leakage. The edema occurred near the time of the 12th injection in two patients, and at the end of treatment in the remaining patient. Subsequently, two patients developed further symptoms suggestive of hypothalamic injury. These two patients received corticosteroids, leading to a rapid and sustained clinical improvement. Follow-up serial MR images showed a progressive regression of the surrounding edema.
Neuroimaging documentation of bleomycin toxicity has been described mainly in adults experiencing severe toxicity. There was no correlation between clinical symptoms and the extent of edema in these three patients. An MR image provides a higher resolution than CT scans for evaluating the adjacent cerebral structures and is very sensitive in detecting early abnormalities, even in asymptomatic patients. Bleomycin therapy requires close clinical monitoring. Imaging evaluation should be performed using MR imaging during treatment to ensure the safety of the therapy. In the authors' experience, the toxicity to bleomycin was transient. Management of the toxicity using high-dose steroid administration appears to contribute to controlling the bleomycin-induced inflammatory process.